Research
Print page Print page
Switch language
Bispebjerg Hospital - a part of Copenhagen University Hospital
Published

The Risk of Drug-Drug Interactions with Paracetamol in a Population of Hospitalized Geriatric Patients

Research output: Contribution to journalJournal articleResearchpeer-review

DOI

  1. High-Dose Glucagon Has Hemodynamic Effects Regardless of Cardiac Beta-Adrenoceptor Blockade: A Randomized Clinical Trial

    Research output: Contribution to journalJournal articleResearchpeer-review

  2. Access and Use of Device-Aided Therapies for Parkinson's Disease in Denmark

    Research output: Contribution to journalJournal articleResearchpeer-review

  3. Smartphone App to Self-Monitor Nausea During Pediatric Chemotherapy Treatment: User-Centered Design Process

    Research output: Contribution to journalJournal articleResearchpeer-review

  4. Midazolam Pharmacokinetics in Obese and Non-obese Children and Adolescents

    Research output: Contribution to journalJournal articleResearchpeer-review

View graph of relations

Aims: This study investigates the consumption of paracetamol and the risk of potential drug-drug interactions and assesses the clinical impact hereof in patients admitted to a department of geriatric medicine.

Methods: A retrospective and longitudinal study was conducted in patients who had been receiving paracetamol upon or during hospitalization. The hospital files of the included patients were reviewed, including documentation of concomitant medications, diagnoses, biochemical values, and adverse incidents during admission. These parameters were used as a clinical follow-up when assessing a clinical probability impact of the identified drug-drug interactions.

Results: In total, 104 patients were admitted during the study period. 91 (87.5%) of these (mean age 86 years) received a prescription or were treated with paracetamol. Of these, 10% were evaluated as being at risk of potential drug-drug interactions with paracetamol. Seven of the potential drug-drug interactions were related to treatments with warfarin, one with valsartan and one with phenytoin. Of the nine patients at risk, six did experience either abnormal biochemical values or potential related clinical incidents. Four patients experienced increased INR (range 3.2-4.6), of which one patient suffered from anaemia and one with hematemesis. Two patients experienced increased ALAT/ASAT (55/42 U/I and 87/51 U/I, both females). One experienced hypertension.

Conclusion: A large majority of the patients in this study received treatment with paracetamol. Six patients were evaluated as having abnormal biochemical values or were experiencing clinical incidents during their hospitalization potentially related to the identified potential drug-drug interactions.

Original languageEnglish
JournalJournal of pharmaceutics
Volume2020
Pages (from-to)1354209
ISSN2090-9918
DOIs
Publication statusPublished - 2020

ID: 59475168